Shortage of Contrast for Imaging Services

Because of a global shortage of iodinated contrast material (Omnipaque) caused by temporary overseas manufacturing disruptions, ChristianaCare is taking steps to preserve supply so that it remains available for the most time-sensitive and urgent patient needs. (Learn more in our frequently asked questions.)

Omnipaque contrast is the most widely used contrast material for CT scans and radiographic examinations at ChristianaCare facilities. It is also used for cardiac imaging and interventions, and in the GI lab, Surgicenter and other settings.

The shortage is expected to last several weeks, and likely into the summer months.

Hospitals and health care organizations worldwide are managing the effects of the shortage and the impact to patient care.

ChristianaCare is making every effort to meet the needs of patients who need this product in their procedures. We are working individually with physicians to prioritize those patients with the most urgent needs.

Wherever possible, we are using alternative contrast material and limiting its use to ensure adequate supplies for time sensitive and emergent exams. It is possible that some elective procedures that use this product will need to be delayed.

ChristianaCare will continue to look for options to minimize disruptions created by the shortage, as we serve our community as expert, caring partners in health.

Learn more in our frequently asked questions (FAQs).

COVID-19: New Visitation Guidelines. Click here for what to expect at ChristianaCare during COVID-19.

ChristianaCare

Shortage of Contrast for Imaging Services

Because of a global shortage of iodinated contrast material (Omnipaque) caused by temporary overseas manufacturing disruptions, ChristianaCare is taking steps to preserve supply so that it remains available for the most time-sensitive and urgent patient needs. (Learn more in our frequently asked questions.)

Omnipaque contrast is the most widely used contrast material for CT scans and radiographic examinations at ChristianaCare facilities. It is also used for cardiac imaging and interventions, and in the GI lab, Surgicenter and other settings.

The shortage is expected to last several weeks, and likely into the summer months.

Hospitals and health care organizations worldwide are managing the effects of the shortage and the impact to patient care.

ChristianaCare is making every effort to meet the needs of patients who need this product in their procedures. We are working individually with physicians to prioritize those patients with the most urgent needs.

Wherever possible, we are using alternative contrast material and limiting its use to ensure adequate supplies for time sensitive and emergent exams. It is possible that some elective procedures that use this product will need to be delayed.

ChristianaCare will continue to look for options to minimize disruptions created by the shortage, as we serve our community as expert, caring partners in health.

Learn more in our frequently asked questions (FAQs).

COVID-19: New Visitation Guidelines. Click here for what to expect at ChristianaCare during COVID-19.

Antibiotic Use

Penicillin Allergy

Is Your Penicillin Allergy Real?

If you think that you’re allergic to penicillin, you’re not alone. About 10 percent of all people in the U.S. believe that they’ve had an allergic reaction to a penicillin or related antibiotic (for example, amoxicillin, ampicillin, cephalexin, cefdinir, etc). However, 9 out of 10 can actually tolerate penicillin or a related cephalosporin antibiotic.

What is an allergy?

When you have a reaction to an allergen — a substance that triggers the response — your immune system produces antibodies called immunoglobulin E (IgE).

IgE causes cells to release chemicals that might cause itchy hives, swelling, tightness in the throat or shortness of breath. Severe reactions include anaphylaxis, a life-threatening condition which prevents breathing.

Just because you had a reaction once does not mean you are still allergic. Scientific studies have found that 80 percent of patients with a severe penicillin allergy lose their sensitivity after 10 years, meaning these patients will no longer react to penicillin.

Why is it important to know if you’re truly allergic to penicillin?

People who say they’re allergic to penicillin are often given antibiotics that kill a wider range of bacteria including good bacteria in our body as an alternative. These alternative antibiotics often cost more, which can increase overall healthcare costs.

Alternative drugs can increase the chance of having a side effect. The use of alternative antibiotics can also cause antibiotic resistance. Clostridium difficile — also known as C. diff — is a life-threatening illness that causes severe diarrhea.

What can you do?

Discuss your allergy with your healthcare provider. Be prepared to answer the following questions:

  • What medication did you take when the reaction occurred?
  • What was the reaction? Did you experience hives or shortness of breath?
  • If you had a rash, was it raised (hives) or flat?
  • How long ago did the reaction occur?
  • How did you or a healthcare provider manage the reaction?
  • What happened? What was the outcome?
  • Have you ever taken other antibiotics such as cephalexin (Keflex), cefazolin (Ancef), cefdinir (Omnicef), cefpodoxime (Vantin) or cefadroxil (Duricef)?

What can your doctor do?

Your healthcare provider may suggest a skin test to rule out a severe reaction. If the skin test is negative — which means that you are not allergic to penicillin — your doctor may recommend an oral test dose. In some instances, an oral test dose alone may be enough.

Patients with certain severe allergic reaction conditions should not participate in a skin test or oral challenge dose. These conditions include Stevens-Johnson syndrome, toxic epidermal necrolysis (TEN), serum sickness, acute interstitial nephritis, hemolytic anemia, and a drug rash with eosinophilia and systemic symptoms (DRESS) syndrome.

Resources